Oregon, 2012

Freezing Fog in Oregon, February 27, 2012

February 27, 2012 · NWS PDT · 1 event in 1 county or zone

Dense freezing fog and icy roads with a dusting of snow caused a 12 vehicle crash with minor injuries on I-84 near Deadman's Pass. Visibility was reduced to 100 feet or less in spots.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Dense freezing fog and icy roads with a dusting of snow caused a 12 vehicle crash with minor injuries on I-84 near Deadman's Pass. Visibility was reduced to 100 feet or less in spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 27, 3:48 AM PST, 3 hours 12 minutes earlier.

Area forecast discussion, Feb 27, 3:48 AM PST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
348 AM PST MON FEB 27 2012

UPDATED FOR AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH WEDNESDAY...SYNOPSIS SUMMARY: AN ACTIVE
WEATHER PATTERN IS EXPECTED FOR THE NEXT FEW DAYS. THERE WILL BE
WIND AND LOWER ELEVATION RAIN AND MOUNTAIN SNOW WITH A COUPLE OF
PACIFIC STORMS THAT ARE FORECAST TO MOVE ACROSS THE REGION TODAY
THROUGH WEDNESDAY. HOWEVER...THE AMOUNT OF WIND EXPECTED IS NOT AS
GREAT AS PREVIOUSLY EXPECTED. THERE WILL ALSO BE AREAS OF RAIN AND
MAINLY MOUNTAIN SNOW WHICH MAY RESULT IN MODERATE ACCUMULATIONS ON
WEDNESDAY.

CURRENTLY THERE ARE LIGHT TO MODERATE BANDS OF SNOW MOVING ACROSS
THE BLUE MOUNTAIN FOOTHILLS AND THE LOWER COLUMBIA BASIN OF BOTH
OREGON AND WASHINGTON EACH. HAVE BEEN HANDLING THESE WITH NOWCASTS
AS ONLY VERY LIGHT ACCUMULATIONS ARE EXPECTED. THESE ARE MOSTLY POST
FRONTAL UP SLOPE SNOW SHOWERS THAT ARE IN CONJUNCTION WITH AN UPPER
TROUGH MOVING ACROSS THE AREA. THE SURFACE LOW PRESSURE CENTER IS
JUST SOUTH OF KPDT AND KALW WHICH IS CAUSING THESE SNOW SHOWERS TO
MOVE IN FROM THE NORTH-NORTHEAST...WHICH IS BEING ENHANCED AS THEY
MOVE UPSLOPE OVER THE GENTLE SLOPING TERRAIN FROM THE LOWER COLUMBIA
BASIN INTO THE BLUE MOUNTAIN FOOTHILLS. THESE SNOW SHOWERS WILL
DECREASE LATER THIS MORNING AS DRIER AIR MOVES INTO THE REGION AND
THE UPPER TROUGH MOVES TO THE SOUTHEAST. THERE WILL BE A BRIEF
INTERLUDE OF DRYNESS AS AN UPPER SHORTWAVE RIDGE MOVES ACROSS THE
FORECAST AREA FROM LATE THIS MORNING THROUGH TONIGHT.

THE NEXT WEATHER SYSTEM TO MOVE INTO THE REGION WILL BEGIN TO SPREAD
PRECIPITATION EAST OF THE CASCADE CREST BY LATE TUESDAY AFTERNOON...
INCREASING OVERNIGHT AND INTO WEDNESDAY. TIGHTENING SURFACE PRESSURE
GRADIENTS COMBINED WITH A LOW LEVEL JET STREAM OF AIR AT 700 MB TO
850 MB WILL AND DOWNWARD MOTION WITH AND BEHIND ANOTHER COLD FRONT
WILL CAUSE WINDY CONDITIONS TO DEVELOP ON WEDNESDAY. MAY NEED WIND
ADVISORIES FOR MANY PORTIONS OF THE FORECAST AREA FROM CENTRAL
OREGON NORTHWARD TO THE EASTERN COLUMBIA RIVER GORGE AND EASTWARD
ACROSS THE LOWER COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS AND ALSO
THE YAKIMA AND KITTITAS VALLEYS. AT THIS TIME WIND SPEEDS ARE NOT
EXPECTED TO REACH OR EXCEED WIND ADVISORY LEVELS SO WILL NOT BE
ISSUING ANY HIGH WIND WATCHES WITH THIS SYSTEM...NOT YET AT LEAST.
IT IS TOO SOON TO ISSUE WIND ADVISORIES AT THIS TIME BUT WILL
HIGHLIGHT THEM IN THE HAZARDOUS WEATHER OUTLOOK AND HERE IN THIS
FORECAST DISCUSSION. IN ANY EVENT EXPECT A WINDY DAY ON WEDNESDAY IN
MOST AREAS WITH WIND ADVISORIES LIKELY TO BE ISSUED EITHER LATE
TODAY OR EARLY ON TUESDAY. THERE IS ALSO A POTENTIAL FOR MODERATE
AMOUNTS OF SNOW IN THE BLUE MOUNTAINS AND IN THE CASCADES WITH THIS
SYSTEM ON WEDNESDAY. LITTLE OR NO SNOW...BUT RAIN INSTEAD...IS
EXPECTED IN THE LOWER ELEVATIONS OF THE LOWER COLUMBIA BASIN AND
BLUE MOUNTAIN FOOTHILLS. IT IS ALSO TOO SOON TO ISSUE ANY WINTER
WEATHER ADVISORIES AT THIS TIME...BUT MAY NEED THEM FOR THE BLUE
MOUNTAINS AND ALSO THE CASCADE EAST SLOPES. COOL  TEMPERATURES...
WELL BELOW NORMAL...WILL PERSIST TODAY UNDER MOSTLY CLOUDY SKIES AND
WITH RAIN AND/OR SNOW SHOWERS. THEN THERE WILL BE A WARMING TREND
WITH SNOW LEVELS INCREASING ON TUESDAY AND WEDNESDAY. HOWEVER...SNOW
LEVELS WILL REMAIN LOW ENOUGH FOR SNOW ACCUMULATIONS IN THE
MOUNTAINS. 88

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...ANOTHER UPPER LEVEL
DISTURBANCE WILL PUSH ACROSS THE AREA PROVIDING WESTERLY FLOW.
UPSLOPE SHOWER ACTIVITY LOOKS TO BE LIKELY ALONG THE BLUE
MOUNTAINS.  RIGHT NOW 24 SNOW AMOUNTS LOOK TO BE IN THE 3-5 INCH
RANGE.  HOWEVER THIS SET UP IS VERY SIMILAR TO THAT OF THE LAST
WEEKENDS SYSTEM WHICH PROVIDED SEVERAL INCHES OF SNOW TO THE SKI
BLUEWOOD AND TOUCHE AREA. WOULD NOT BE SURPRISED TO SEE SOME KIND OF
HIGHLIGHT IN THE NEXT 48 HOURS FOR THE AREA...UNLESS THE TIMING OF
THE SYSTEM IS SLOWED DOWN. THE WEST SIDE OF THE OREGON CASCADES IS
EXPECTED TO PICK UP SEVERAL INCHES OF SNOW AS WELL WITH THIS
SYSTEM.  DETERMINING HOW MUCH SLOP OVER THERE WILL BE ALONE THE EAST
SLOPES OF THE OREGON CASCADES WILL BE THE CHALLENGE OVER THE NEXT
COUPLE OF DAYS.  EVEN WITH THE STRONG WINDS ALOFT LAST SATURDAY
THERE WAS ENOUGH MOISTURE OVER THE CASCADES THAT SEVERAL INCHES OF
VERY WET SNOW ACCUMULATED IN THE SUNRIVER...LAPINE...AND SISTERS
AREA OVERNIGHT...AND THIS NEXT SYSTEM CERTAINLY DOES NOT SEEM TO BE
LACKING IN THE OVERALL MOISTURE CONTENT. WINDS WILL BE MAINLY OUT OF
THE WEST AND MAY BE GUSTING AROUND 30MPH ACROSS THE LOWER ELEVATIONS
WEDNESDAY NIGHT AND THURSDAY.  WOULD NOT RULE OUT SOME WIND
HIGHLIGHTS AS WELL.

AS THE SYSTEM TRANSITIONS TO NORTHWEST FLOW ON FRIDAY...EXPECT
LINGERING UPSLOPE SHOWERS ALONG THE BLUE MOUNTAINS...WITH LIGHTER
SNOW ACCUMULATIONS ASSOCIATED. A WEAK SHORTWAVE WILL PUSH ACROSS THE
AREA FRIDAY NIGHT AND MAY PRODUCE BREEZY CONDITIONS...AND SLIGHTLY
INCREASE SHOWER POTENTIAL ALONG THE LOWER ELEVATIONS.  OTHERWISE THE
MAIN CHANCE FOR POPS WILL REMAIN ALONG THE EAST SLOPES OF THE
WASHINGTON CASCADES AND THE BLUE MOUNTAINS.  A BRIEF WEAK RIDGE WILL
BUILD ACROSS SATURDAY.  850MB TEMPERATURES WARM TO 1-4 DEGREES
CELSIUS FOR THE DAY SATURDAY AND INTO SUNDAY MORNING.  THIS ALONG
WITH SOUTHERLY FLOW ALOFT WILL ALLOW FOR TEMPERATURES TO CREEP BACK
UP INTO THE UPPER 50S...OR POSSIBLY THE LOWER 60S IN THE WARMER
AREAS. TIMING OF THE NEXT FRONTAL SYSTEM WILL DETERMINE WEATHER OR
NOT THE WARM TEMPERATURES WILL CARRY OVER TO SUNDAY.  FOR NOW HAVE
NOT MADE ANY ADJUSTMENT IN THE SUNDAY PERIOD...WHICH IS ABOUT 7-10
DEGREES COOLER THAN SATURDAYS HIGHS.  ANOTHER THING TO MONITOR WILL
BE THE POTENTIAL FOR FREEZING RAIN IF COLD AIR DAMMING OCCURS ALONG
THE KITTITAS VALLEY ON SATURDAY AND SUNDAY.  FOR NOW ONLY HAVE POPS
AS A SLIGHT CHANCE TO LOW CHANCE FOR THIS TIME PERIOD...DUE TO THE
FACT THAT THIS IS STILL A WEST NORTHWEST FLOW ALOFT AND WOULD FAVOR
A RAINSHADOW EFFECT TO THE KITTIAS VALLEY.  THE NEXT FRONTAL SYSTEM
LOOKS TO COME THROUGH THE AREA SOMETIME SUNDAY AND WILL LIKELY HAVE
A SIMILAR POST FRONTAL PATTERN INTO EARLY NEXT WEEK AS THE WEDNESDAY
SYSTEM. WEBER

&&

.AVIATION...12Z TAFS...A WEAK LOW PRESSURE SYSTEM IS OVER SOUTH
CENTRAL WASHINGTON AT THE MOMENT. THIS SYSTEM WILL CONTINUE TO DRIFT
SOUTH THROUGH THE AREA OVER THE NEXT 6 TO 12 HOURS. THIS SYSTEM IS
KEEPING ISOLATED TO SCATTERED SHOWERS, MOSTLY SNOW, OVER THE
COLUMBIA BASIN AND THE BLUE MOUNTAIN FOOTHILLS TONIGHT. EXPECT THESE
SHOWERS TO AFFECT KPDT...KALW...AND KPSC. IFR/MVFR CONDITIONS CAN BE
EXPECTED WITH THESE SHOWERS.  SURFACE HIGH PRESSURE BUILDING IN FROM
THE NORTH WILL OVERSPREAD THE ENTIRE REGION BY EARLY MORNING. THIS
NORTH FLOW SHOULD CAUSE UPSLOPE INDUCED IFR/MVFR CONDITIONS WITH
LIGHT SNOW AT KRDM AND KBDN OVERNIGHT. ALSO THIS FLOW SHOULD CAUSE
SOME MVFR CIGS TO KPDT, AS WELL AS KEEP A FEW SNOW SHOWERS IN THE
VICINITY UNTIL DAYBREAK. WINDS WILL FAVOR NORTHERLY DIRECTIONS AND
SPEEDS 8 TO 12 KTS, ESPECIALLY ON MONDAY. WEBER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  33  20  45  40 /  20   0   0  40
ALW  36  23  44  35 /  20  10  10  40
PSC  39  24  43  34 /   0   0   0  80
YKM  38  19  36  29 /   0   0  10  80
HRI  36  23  41  34 /  10   0   0  80
ELN  37  17  35  24 /   0   0  20  80
RDM  33  15  40  29 /  20   0  20  80
LGD  35  14  38  30 /  20  10  10  70
GCD  34  14  41  29 /  20   0  10  80
DLS  42  24  37  36 /   0   0  20  90

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.

&&

THREAT INDEX
TODAY : GREEN
TUESDAY : GREEN
WEDNESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

88/89/90
Hazardous weather outlook, Feb 27, 5:55 AM PST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
555 AM PST MON FEB 27 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
281345-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
5551 AM PST MON FEB 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, EASTERN COLUMBIA
     RIVER GORGE OF OREGON, LOWER COLUMBIA BASIN OF OREGON,
     FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS
     OF THE SOUTHERN BLUE MOUNTAINS OF OREGON

AN AREA OF LIGHT TO MODERATE SNOW IS MOVING TO THE WEST SOUTHWEST
ACROSS THE LOWER COLUMBIA BASIN AND BLUE MOUNTAIN FOOTHILLS OF
OREGON AND INTO THE EASTERN COLUMBIA RIVER GORGE EARLY THIS MORNING.
THE AREA OF SNOW IS DECREASING IN COVERAGE AND INTENSITY AS IT
CONTINUES TO MOVE TO THE WEST SOUTHWEST. THE SNOW SHOULD BE OUT OF
THE AREA BY LATE THIS MORNING. HIGH PRESSURE WILL BUILD IN AND BRING
DRIER BUT CONTINUED COLD CONDITIONS TO THE FORECAST AREA THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW TUESDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON CASCADES,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON

SNOW WEDNESDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON CASCADES,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON

ANOTHER STRONG PACIFIC WEATHER SYSTEM WILL MOVE INTO THE REGION
AGAIN LATE ON TUESDAY AND CONTINUE INTO WEDNESDAY. THIS SYSTEM HAS
THE POTENTIAL TO BRING MODERATE TO HEAVY AMOUNTS OF SNOW TO THE
CASCADES AND THE NORTHEAST OREGON AND SOUTHEAST WASHINGTON
MOUNTAINS. EVEN THOUGH SNOW LEVELS WILL RISE THE SNOW LEVEL WILL
REMAIN LOW ENOUGH FOR POSSIBLE SIGNIFICANT ACCUMULATIONS IN THE
MOUNTAIN PASSES. ADVISORIES AND/OR WARNINGS MAY BE NEEDED FOR THE
MIDDLE OF THIS WEEK. AN UPPER RIDGE WITH DRIER CONDITIONS WILL THEN
BUILD OVER INTO THE REGION FOR THE REST OF THE WEEK INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 freezing fog. Local standard time, as filed.

Freezing Fog, Northern Blue Mountains

When
February 27, 7:00 AM PST
Where
Northern Blue Mountains forecast zone
Property damage
$50,000
Reported by
Newspaper
Coordinates
45.494, -117.976 (the zone’s center; the record gives no point)

What these are

Freezing Fog
Fog that froze on contact with roads, vehicles or structures.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361753.